EM Educator Series: MALA exists and is bad for you!

Author: Alex Koyfman, MD (@EMHighAK) // Edited by: Brit Long, MD (@long_brit) and Manpreet Singh, MD (@MprizzleER )

Welcome to this week’s EM Educator Series. These posts provide brief mini-cases followed by key questions to consider while working. The featured questions provide important learning points for those working with you, as well as vital items to consider in the evaluation and management of the specific condition discussed.

In this week’s series and onward, we are going to include a downloadable PDF document with questions, links and answers you can share with learners as educators in #MedEd. We are working on retroactively doing this for the past posts as well. Please message us over Twitter and let us know if you have any feedback on ways to improve this for you. Enjoy!

 

Mini-Case: MALA exists and is bad for you!

A 39-year-old woman with a past medical history of depression, DM, and HTN presents to the ED 2 hours after a suicide attempt by drug ingestion. She reports feeling upset with her home situation, and she ingested a “handful” of Metformin 500 mg tablets in addition to drinking three 40 oz beers. Initial vitals are HR 109, BP 165/96, Temp 36.4 and SpO2 on RA of 98%. Review of pill count from the Metformin bottle provided by EMS is significant for 30 missing pills (15 g of Metformin). Her lactate returns at 5.4 mg/dL.

 

Considerations:

  1. How does metformin-associated lactic acidosis present / when to consider it?
  2. Gastroenteritis mimics
  3. Contraindications to metformin
  4. DDx of shortness of breath with clear lungs
  5. Systematic approach to anion gap metabolic acidosis; what else to consider and not miss
  6. Approach to lactic acidemia
  7. ED-relevant management of MALA

 

Suggested Resources:

 

2 thoughts on “EM Educator Series: MALA exists and is bad for you!”

Leave a Reply

Your email address will not be published. Required fields are marked *